Hail, Boone
- When
- June 30, 8:07 PM CST
- Where
- Boone County, 2.18 mi WNW of Akron
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.740, -98.270
Public submitted photo of ping pong size hail.
Widespread severe weather produced numerous wind and hail reports across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Widespread severe weather produced numerous wind and hail reports across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 30, 8:04 PM CST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 904 PM CDT Tue Jun 30 2020 ...Updated Mesoscale Forecast Discussion... .MESOSCALE DISCUSSION... Issued at 847 PM CDT Tue Jun 30 2020 Thunderstorms have slowly intensified and increased in coverage over the past hour with a few severe hail reports in central NE. The surface front is well-defined as a fine-line in radar imagery from KUEX and at this time (just prior to 9 PM) is just nosing into Knox county, extending south to near the western Boone county line, and then south southwest from there. Low pressure over Kansas has helped to back surface winds ahead of the front and increase low-level convergence along the boundary. At the same time, water vapor imagery shows a well-defined cooler/drier mid- level airmass has been lifting northeast and has helped to destabilize near the front. The front will continue moving east for the next several hours, and expect a continued increase in storm coverage and intensity through 11 PM. At some point, the question becomes whether an organized cold pool will develop and push east out of these storms, and the current belief is that this will happen over the next 2 hours or so. As the cold pool and cold front propagate east and southeast, they will interact with a pool of deep boundary layer moisture and ample instability. Most model guidance maintains greater than 3000 J/kg of MLCAPE into the early morning hours. Forecast soundings indicate that it should be quite easy for a cold pool to lift parcels to the LFC within the very moist environment, and thus expect a forward propagating MCS to organize and move initially east and then southeast across the area. Severe potential will exist despite a general lack of deep layer shear ahead of the front...owing mainly to the favorable thermodynamics, and while some large hail will be possible it appears that the greatest hail threat will be early this evening with a transition to more of a damaging wind potential. Much of this echoes earlier forecast thoughts, and for the most part the forecast is largely unchanged. The main change would be an increased potential for the MCS to impact a good chunk of southwest Iowa and southeast Nebraska. && .DISCUSSION... Issued at 342 PM CDT Tue Jun 30 2020 Forecast Summary: There is a fairly decent shot of thunderstorms tonight as a potent shortwave rotates around upper low in the northern Rockies. Strong, damaging winds will be the main threat, especially in the northern half of eastern Nebraska and western Iowa. Then a trend toward warmer temperatures will take us through the weekend with mid level ridging building into the region. Tonight and Wednesday: Widespread low clouds have persisted across eastern Nebraska and western Iowa this afternoon, holding temperatures to the middle and upper 80s for the most part. However a soupy environment characterized by dew points in the mid and upper 70s made it feel more like the middle 90s in many areas. It also contributed to instability as SBCAPE values over 5000 J/kg were noted on RAP analysis. The atmosphere remains capped this afternoon, and should remain that way until system approaches from the west. Shortwave was noted on water vapor imagery rotating northeast through eastern Wyoming at mid afternoon. Diffluent flow and cooler mid level air was spreading into western sections of South Dakota and Nebraska, and was approaching surface front extending from persistent MCV in western North Dakota into central Nebraska. MLCAPE was maximized along this boundary where 5000 J/kg was noted over top of increasing moisture convergence. Effective shear was maximized near and west of frontal zone, and is forecast to migrate east with boundary this afternoon and evening. Continued low level warming under cooling mid levels should lead to scattered convection along frontal boundary shortly. Models have been fairly consistent in this scenario. How things progress this evening is still somewhat in question as solutions vary by a couple of hours on timing of southeast movement into our area. The HRRR has been consistent in development of storms, but has trended slower in regards to advancement into northeast Nebraska. Have followed this somewhat slower progression of storms into our area. Expect convection to begin shortly well west of our area where it will percolate for several hours into the early evening before nudged eastward by advancing shortwave and developing cold pool. It appears supercellular storms with the threat of large hail and possibly tornadoes will remain generally west of our area before storms congeal into a line and advance east and southeast. The main threat then will be damaging winds as instability remains high and low level jet increases. Storms will likely enter western parts of Knox through Boone counties by 7 or 8 PM, then race east and southeast to reach the Omaha and Lincoln areas somewhere in the 10 PM to 2 AM timeframe, and western Iowa Midnight and later. Damaging winds will be possible much of the night. Expect main activity to be east of our CWA before 12Z, however latest trend of HRRR suggests lingering instability behind this line will be tapped for additional development near and northwest of Interstate 80, which may linger through the morning. Additional development Wednesday afternoon is a concern for southeast Nebraska and southwest Iowa where models indicate frontal boundary will set up during peak heating. Strong instability will be available, but only modest shear and low level convergence. Will introduce a chance for storms there for Wednesday afternoon. Thursday through Tuesday: Mid level ridging builds into the Plains from West Texas area on Thursday and holds through much of the weekend. This pattern will promote warming of mid and low levels which should squash most convective attempts. However, low level moisture streaming into the High Plains will fuel occasional rounds of convection there which may hold together as they march east during the overnight hours to affect at least our western CWA. And with 70s dew points remaining in eastern Nebraska and western Iowa, instability will be high each afternoon, so can't rule out a pop-up storm from time to time. Otherwise expect highs to average the lower 90s each afternoon right through Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 707 PM CDT Tue Jun 30 2020 Primary forecast concern through this TAF is thunderstorms as a large line of storms is likely to impact all TAF sites at some point in the next 10 hours. There is a good likelihood that the storms will produce strong wind gusts as they arrive, with some potential for strong thunderstorm outflow to precede the storms themselves. Gusts greater than 50 kts and some hail are possible. Otherwise, confidence is low, but could see some low-end MVFR cigs or perhaps even IFR around sunrise through mid morning before scattering out. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && MESOSCALE...Barjenbruch DISCUSSION...Dergan AVIATION...Barjenbruch
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 641 PM CDT Tue Jun 30 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-011345- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 641 PM CDT Tue Jun 30 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Storms have begun to develop in north central Nebraska and will then progress east into northeast Nebraska later this evening. Damaging winds and hail are possible with this activity. Storms may linger in east central and southeast Nebraska, as well as southwest Iowa, through mid morning Wednesday. Then there is a chance for additional thunderstorms in these same areas, generally south and southeast of Interstate 80, during the afternoon. There is a small chance for severe storms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Very warm and somewhat humid conditions are forecast through next Tuesday. Highs from the upper 80s to middle 90s combined with the humidity will push heat index values into the 95 to 102 range each afternoon. There will be intermittent chances for thunderstorms from Thursday into early next week. Later outlooks will address the chance of severe storms in those periods. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed in parts of northeast Nebraska this evening.
The Grand Island radar (KUEX), 158 km away, was scanning. The volume nearest the first event began at 02:07 UTC.
10 thunderstorm wind, 2 hail. Local standard time, as filed.
Public submitted photo of ping pong size hail.
Public reported golf ball sized hail.
Public reported numerous large limbs down on Steepleview Golf Course.
Trained spotter reported several 4 to 8 inch tree limbs down.
Utility Company reported large limbs down on power lines causing power outages.
Utility company reported trees and large limbs down on power lines causing power outages.
Utility company reported large limbs down on power lines.
Trained spotter reported 14 inch diameter tree branch down.
Emergency manager reported 3 to 4 inch limbs broken from healthy trees.
Several large branches greater than 8 inches in diameter broken from trees in Wayne.
Emergency manager reported large tree limbs down in Pender.
Public reported large tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903939, 903940, 903941, 903942, 903943, 903944, 903945, 903946, 903947, 928877, 928901, 928902.